Back to Ask the Diabetes Team Ask the Diabetes Team

From Edmonton, Alberta, Canada:

Through diet and exercise I have lost 75 pounds and have been able to reduce the amount of medication I have needed, giving me have pretty tight control of my blood sugars. I was also taking Synthroid, 150 mg, once a day. On my last test, my doctor said that my thyroid is on the low side of normal and increased my dosage to 175 mg. That was about a week ago and since that time my sugars have jumped from around 6.0 mmol/L [108 mg/dl] to the around 7.5 mmol/L [135 mg/dl]. Although this is still acceptable, it is not as low as I would like. Does the Synthroid affect the blood sugars? Wouldn't I be better to have my thyroid on the "low side of normal" with lower blood sugars?


It is possible that, in situations of marked hyperthyroidism, which may occur because of too much thyroid being prescribed or too much being made by an intact thyroid, blood sugars may rise. However, this was probably a small adjustment from your previous dose. In addition, it takes up to six weeks for the change in thyroid dose to achieve usual levels. Having symptoms within the week of the change is unlikely to be the cause of the blood sugar changes.


Original posting 14 Mar 2004
Posted to Thyroid and Tight Control


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.